There are safety concerns with the use of fentanyl, including respiratory depression, nausea, constipation, and possibly opioid-induced hyperalgesia (OIH). The purpose of this review is to evaluate the occurrence and significance of opioid-induced hyperalgesia (OIH) after acute fentanyl exposure. A literature search was conducted from October 1995 through January 2015 using MEDLINE, Embase, and Scopus with the terms hyperalgesia, fentanyl, pronociceptive, acute tolerance, and acute. Published articles evaluating the adverse effects of fentanyl during acute pain management (≤96 hours) in humans were included. Opioid-induced hyperalgesia is a phenomenon defined by increasing pain after opioid exposure with the worsening of pain occurring when opioid doses are increased. Hyperalgesia has been described following remifentanil and morphine use, but the question remains about the associated risk with acute fentanyl exposure. Six randomized, controlled trials evaluating the effect of fentanyl on pain in the acute setting have been conducted. Two trials oppose whereas four trials support the occurrence of fentanyl-induced hyperalgesia. The data on OIH after acute fentanyl exposure are limited and conflicting. Hyperalgesia should be considered in patients with uncontrolled pain despite escalating fentanyl doses, since the possibility of fentanyl-induced OIH exists in the acute setting. Well-designed trials are needed to determine the clinical significance of this phenomenon.
Keywords: drug-related side effect; fentanyl; hyperalgesia; opioid; opioid-induced hyperalgesia; pain; tolerance.